‘Tranq’, the ‘flesh-eating’ drug that increases overdose deaths in the US

An animal tranquilizer has been linked to a growing number of overdoses in the United States and could cause necrosis, especially when combined with other drugs, especially fentanylto prolong the narcotic effect.

It’s about the xylazinea sedative used during minor veterinary procedures in horses, cattle, and sheep, as well as in dogs and other pets.

According to the National Institute on Drug Abuse (NIH), this non-opioid veterinary sedative is not approved for human consumption, but “has been linked to a growing number of overdose deaths across the country in the context of the drug crisis drug addiction and overdose, in constant evolution”.

Photo: virbac.com

Although the NIH does not know the full extent of xylazine-related overdose deaths worldwide USAresearch indicates that overdose deaths linked to this veterinary sedative have moved to the west of the country, and that the most affected region is the northeast.

Between 2015 and 2020, the percentage of all drug overdose deaths in which xylazine was present increased from 2% to 26% in Pennsylvania. It was also linked to 19% of all overdose deaths of drugs in Maryland in 2021 and with 10% in Connecticut in 2020.

A study conducted by Dr. James McNinch in the Journal of Hospital Medicine documented cases of necrosis in the extremities of patients who consumed this drug, known on the streets as ‘Tranq’in combination with another drug.

The text published in 2021 describes the case of a 32-year-old man who abused intravenous opiates and presented chronic ulcers that do not heal in the bilateral lower extremities.

The patient admitted to using various combinations of fentanyl and xylazine (also known as “tranq”) intravenously, often in the legs, because the combination prolongs the narcotic effect of the drug. synthetic opioid.

Photo: James McNinch, Journal of Hospital Medicine

“The potential for increased use of xylazine as an IV opioid adulterant portends a worrying increase in the number of patients who may experience sequelae, with the addition of serious skin infections and soft tissues, as well as more complex withdrawal physiology,” Dr. McNinch’s study warned.

He added that intravenous drug users with ulcers similar to those described here should raise suspicions about concomitant use of xylazine.